OncoLink

Print
 

Management of Secretions Following Radiation to the Throat

Management of Secretions Following Radiation to the Throat

Dear OncoLink "Ask The Experts,"
Is there anything that can be given to help manage thick, ropey mucous following radiation to the throat? Any help would be greatly appreciated.

Harry Quon, MD, MS (CRM), Assistant Professor of Radiation Oncology at the Abramson Cancer Center of the University of Pennsylvania, responds:

The reason why the secretions are thick is that the radiation tends to "damage" the "watery component" of the saliva. Humidification, i.e., a hot shower, can help much like one would do for an upper respiratory tract infection. Most pharmacies now sell hand-held warm humidifiers that can provide some relief. A humidifier by the bedside might help in minimizing that "terrible dry thick secretion" feeling as well. We sometimes prescribe Tussionex for this problem. It is a narcotic but patients find that it helps in thinning out the ropey secretions. Alternatively, over the counter Robitussin with Guaifenesin can help. You should discuss these options with your radiation oncologist.

9/26/04
No

OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.


Information Provided By: www.oncolink.org | © 2017 Trustees of The University of Pennsylvania